Update: this post went absolutely viral yesterday on Facebook and while I’m glad it got the oral contraceptive pill (OCP), conversation started for many of you, it also generated a lot of negativity, personal attack and profanity. This sort of behaviour has never, and will never be tolerated at TNN, and I have deleted and banned those who chose to comment in such a way. I welcome opinions that differ to mine, but if you wish your voice to be heard, please make an educated and constructive comment and leave your profanity at home. I do ask though – before you comment, please consider the following: Have you done your research? Are you believing what your industry tells you, or what you have been led to believe? Is there a vested interest you may need to consider?
Don’t get me wrong, I am all for science, but please also understand the unfortunate reality of selective journal publishing, vested interest funding and the influence of Big Pharma on the medical profession.
And lastly, there is never ever a one size fits all approach. Please just open your mind, expand your knowledge base and make an informed decision, knowing now that there is potentially another way.
I’ve been penning this article for some time. It’s a sensitive issue, but one that needs to be discussed. Grab a cuppa, take a deep breath and please take your time to digest the information you are about to read.
I’m seeing an increased frequency of female clients who are still taking the OCP unaware of the damage they are creating. And no, it’s not healthy to skip your period so this can’t be your reason for taking pharmaceutical drugs day-in and day-out.
Before we dive in, let me please clarify that contraception is a separate issue and one I suggest you discuss with your Nutritionist, Naturopath, Traditional Chinese Medicine (TCM) practitioner or family planning clinic, but please know this: the OCP does not treat the root cause of the problem. It is a band-aid that suppresses your symptoms and makes you sick.
Here’s why you don’t need the OCP:
- The Pill is hormone replacement therapy (HRT). Long term, this can be a risk factor for blood clots, stroke and breast cancer.
- The Pill can act as antibiotics do and destroys your entire gut flora. This has disastrous effects on your gut health, immune system, mood, hormone production, nutrient absorption and overall health.
- Research shows that nutrient absorption is compromised as deficiencies in the following are common: vitamins B6, B12, C, E, magnesium, zinc, selenium and tyrosine.
- As I mentioned, you’re masking the problem. PMS, painful periods, heavy periods, acne, hot flushes – these are not normal. These are signs that your body is imbalanced. Correct the imbalance and your symptoms will resolve. Ignore it and you will drive the imbalance deeper. Common contributing factors include stress, inflammation, adrenal disruption, toxicity, poor liver function and high insulin levels.
- You’re risking infertility. While on the Pill, your ovaries become controlled by synthetic hormones so that you can’t fall pregnant. The terrible irony here is that it disrupts your cycle and can take months or even years to correct. New research has shown that it can take twice as long for women who have used the pill to conceive, when compared to those who had used condoms. And the longer you’re on the Pill, the longer it takes.
- Increased headaches.
- Low libido.
Please note: please refer to the references below to begin, and if you require more information, here is where you can continue your education.
Here’s what you can do:
- Take your time to make the decision if you need, but by working with a Nutritionist/Naturopath/TCM practitioner you can get to the root cause of your problems. If you have been taking the OCP to address PMS, acne, painful or heavy periods, a strategy can be put in place to address this immediately.
- Have your practitioner run a full blood panel to check for any deficiencies and address appropriately.
- Start rebuilding your gut health. More here.
- Be patient. Your body can take 3-6 months and in some cases, a year to re-balance. As the Pill is HRT, the bleed you have been experiencing each month is not actually your period, but your withdrawal from the hormones (while on the sugar pills). It will take time for your menstrual cycle to come back to how it should be.
- Start menstrual charting. This is a simple thermometer under the tongue upon waking each morning. A rise of more than half a degree Celsius is indicative of ovulation. And no, it’s not necessarily day 14. It is not possible that every women on the planet ovulates on the same day of her cycle.
- Stop using generic smart phone applications that chart ovulation at day 14. If this is your family planning strategy you are playing Russian roulette by running with this assumption.
- Once you have a good understanding of your menstrual cycle, please speak with your practitioner about your family planning strategy.
- Eat real food, control your stress, sleep well and love deeply.
Please note: if you are taking an alternative form of contraception that still involves HRT, then this also applies to you.
For more information, the guru of female health is Dr Sherrill Sellman. Find out more here.
- Akinloye O, Adebayo TO, Oguntibeju OO, Oparinde DP, Ogunyemi EO. Effects of contraceptives on serum trace elements, calcium and phosphorus levels. West Indian Medical Journal, 2011 Jun;60(3):308-15.
- American College of Obstetricians and Gynecologists. Use of hormonal contraception in women with coexisting medical conditions. ACOG Practice Bulletin. 2006;107:1453-1472.
- Archer JS, Archer DF. Oral contraceptive efficacy and antibiotic interaction: a myth debunked. Journal of the American Academy of Dermatology, 2002;46:917-923.
- Blumenthal PD, Edelman A. Hormonal contraception. Obstetrics & Gynecology, 2008;112:670-684.
- Dickinson BD, Altman RD, Nielsen NH, Sterling ML. Drug interactions between oral contraceptives and antibiotics. Obstetrics & Gynecology, 2001;98:853-860.
- National Prescribing Service Newsletter. Hormonal contraceptives: tailoring for the individual. Available from: http://www.nps.org.au/resources/NPS_News/news54/news54.pdf. Accessed January 2015.
- Oinonen KA, Mazmanian D. To what extent do oral contraceptives influence mood and affect? Journal of Affective Disorders. 2002 Aug;70(3):229-40.
- Zal F, Mostafavi-Pour Z, Amini F, Heidari A. Effect of vitamin E and C supplements on lipid peroxidation and GSH-dependent antioxidant enzyme status in the blood of women consuming oral contraceptives. Contraception. 2012 Jul;86(1):62-6.
Have you quit the Pill? What has worked for you?
Please share your story below.
Image credit here.